Cold & Flu Treatment Over the Counter The Best Over-the-Counter Cold and Flu Medicines for Your Symptoms By Kristina Duda, RN Kristina Duda, RN Facebook LinkedIn Twitter Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. Learn about our editorial process Updated on October 10, 2022 Medically reviewed by Jenny Sweigard, MD Medically reviewed by Jenny Sweigard, MD LinkedIn Jenny Sweigard, MD, is board-certified in internal medicine. She is an in-patient physician at Novant Health Huntersville Medical Center in North Carolina. Learn about our Medical Expert Board Print You have a lot of choices when it comes to over-the-counter (OTC) cold and flu medications. In part, that's because colds and influenza cause a lot of different symptoms. Taking stock of exactly which cold and flu symptoms are bothering you is the first step in figuring out which type of OTC medication is right for you. A single drug targeting a particular symptom may be fine. Or you may want a multi-symptom medication. Decongestants, for example, can help improve stuffiness, analgesics can reduce pain and fever, and other types of medications can help with problems like coughing and sneezing. This article walks you through the various options and how they work, so you can choose the best medication for your cold and flu symptoms. SDI Produtions / Getty Images Cold/Flu Symptom Ingredient to Look For Drug Type Body aches Acetaminophen, aspirin, ibuprofen, naproxen Analgesic Cough (dry) Dextromethorphan Antitussive Cough (wet or productive) Guaifenesin Expectorant Fever Acetaminophen, aspirin, ibuprofen, naproxen Analgesic Headache Acetaminophen, aspirin, ibuprofen, naproxen Analgesic Runny nose, sneezing, congestion Cetirizine, chlorpheniramine, desloratadine, diphenhydramine, fexofenadine, hydroxyzine, levocetirizine, loratadine Antihistamine Congestion Oxymetazoline, phenylephrine, pseudoephedrine Decongestant Decongestants Congestion is a hallmark symptom of colds and flu. It's caused by swollen blood vessels in the nasal passages and airways. Over-the-counter (OTC) decongestants narrow these blood vessels and decrease inflammation. That means air can flow and mucus can drain. Decongestants come as pills, tablets, liquid, and nasal spray. Oral decongestants include: Sudafed (pseudoephedrine): It's available in regular and extended-release tablets and liquid, and also in combination products. It's OTC but kept behind the pharmacy counter. Quantities are limited and you may need to show ID to buy it. Sudafed PE (phenylephrine): It's available as a tablet, liquid, and quick dissolve strip, and also in combination cold medicines. It's in the cold and flu aisle in the grocery store or drug store. Nasal sprays contain oxymetazoline. They deliver relief directly to the nasal passages. OTC brands include: AfrinAnefrinDristanMucinexVicks SinexZicam Decongestant for Your Cold and Flu Symptoms Analgesics Analgesics are painkillers and fever reducers. Common OTC analgesics are: Tylenol (acetaminophen) Advil (ibuprofen) Aleve (naproxen) Asprin (acetylsalicylic acid) Aspirin and acetaminophen may work better for fevers and headaches. Ibuprofen and naproxen may be better for body aches. For fevers above 102 degrees, it may help to alternate between acetaminophen and ibuprofen every three hours. That's especially true if the fever comes back as the medication wears off. A note about acetaminophen: Taking too much acetaminophen can cause potentially fatal liver damage. Don't take more than 4,000 milligrams (mg) of acetaminophen per day. This drug is in dozens of OTC products. Read labels closely to make sure you don't take more than one product containing this drug. In children with a cold or other virus, aspirin or other salicylate medicines increase the risk of Reye's syndrome. Children under 18 shouldn't take aspirin unless specifically instructed to by a healthcare provider. Best OTC Pain Relievers and Fever Reducers Cough Medicine Treating a cough from a cold or flu is tricky. The type of cough determines the kind of medicine you need. For a dry cough, choose an antitussive (cough suppressant).For a wet, productive cough, choose an expectorant. The time of day also matters. Antitussives quiet a cough so you can sleep. The generic antitussive dextromethorphan is in many OTC medicines, including: Delsym Robitussin DM Mucinex DM Tussin DM During the day, you want your cough to clear mucus from your lungs. If the mucus isn't removed, it can lead to pneumonia or other lung infections. An expectorant loosens chest congestion and thins mucus so it can drain. It doesn't stop a cough; it helps your cough remove mucus better. The expectorant guaifenesin is the only expectorant approved by the Food and Drug Administration (FDA). It's in multiple brand-name products, including: Robitussin Chest Congestion Mucinex Tussin Chest Kids-EEZE OTC cold medicine isn't recommended for children under 4. And kids between 4 and 6 should only take cough medicine under a healthcare provider’s supervision. How to Choose the Best OTC Cough Medication Antihistamines Many people turn to antihistamines (allergy pills) for sneezing and a stuffy or runny nose. They may not be the right choice. Antihistamines block the chemical histamine. Your body releases that in response to an allergen, such as pollen or dust. Common antihistamines include: Benadryl (diphenhydramine) Chlor-Trimeton (chlorpheniramine) Atarax, Vistaril (hydroxyzine) Zyrtec (cetirizine) Allegra (fexofenadine) Clarinex (desloratadine) Claritin, Alavert (loratadine) Xyzal (levocetirizine) Antihistamines relieve congestion related to allergies. But their effect on the common cold is questionable. A review of 18 high-quality trials found antihistamines may help relieve congestion in the first two days of a cold. They're less effective on day three or later. Some antihistamines have side effects including: DrowsinessDizzinessDry mouthIrritabilityConstipation Are Antihistamines Safe for You? Talk to your healthcare provider before taking antihistamines if you have: Glaucoma Enlarged prostate Epilepsy Overactive thyroid Heart disease High blood pressure Diabetes Antihistamines for Nasal Symptoms Multi-Symptom Treatments Multi-symptom formulas typically include a combination of: AnalgesicsDecongestantsAntihistaminesExpectorants and/or cough suppressants These treat many different cold and flu symptoms in one dose. But they should be used with caution. Always read the ingredients list. Make sure the product only includes drugs that treat symptoms you have. Don't take other medications or you could risk an accidental overdose or drug interactions. For example, if a medicine contains acetaminophen, don't also take Tylenol, Midol, or Excedrin, because they also contain acetaminophen. Also, don't take cough syrup with multi-symptom products that contain dextromethorphan or guaifenesin. You may get a dangerous double dose of those drugs. Interactions With Home Remedies Some people turn to natural treatments or home remedies for cold and flu symptoms. But certain supplements can interact with OTC medications. Talk to your healthcare provider or pharmacist before using a supplement plus an OTC cold or flu product. Summary Knowing what cold and flu medicines do helps you choose the best medication for your symptoms. Decongestants help clear stuffed-up nasal passages and airways. Analgesics treat pain and fever. Cough suppressants treat dry coughs. They also quiet a cough so you can sleep. Expectorants loosen up phlegm in your lungs and help it drain. They're good during the day for wet coughs. Antihistamines may help cold and flu symptoms somewhat. But they're better for allergies. With multi-symptom treatments, look for one with ingredients that match your symptoms. Read labels of everything you take to avoid doubling up on a drug. What Is Osha Root? Frequently Asked Questions What is the difference between Mucinex and Dayquil? Mucinex and Dayquil are both over-the-counter cold medications, but the similarities end there. Mucinex contains the expectorant guaifenesin, which helps to loosen chest congestion so your cough will be more productive. Dayquil is a combination medicine that contains the fever-reducer acetaminophen, decongestant phenylephrine, and the cough suppressant dextromethorphan. What is the best cough medicine? It depends on your symptoms. If you have a wet or productive cough use an expectorant. An antitussive is your best bet for a dry cough or at night. Guaifenesin—the medication in Mucinex—is an expectorant. It is also found in Robitussin, Tussin, and other brands.Dextromethorphan is an antitussive or cough suppressant. It works to quiet a cough by turning down the cough reflex. Cough medications that contain DM in the name contain dextromethorphan. What medicine gets rid of a cold fast? Multi-symptom cold medicines can help to quickly relieve a cold for several hours, but they won’t get rid of the cold. There is some evidence that the mineral zinc can help to shorten the duration of a cold by 33%. Zinc is the main ingredient in Zicam, a homeopathic medication marketing to end colds faster. Natural and Herbal Treatments for Cold or Flu 13 Sources Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Vassilev ZP, Kabadi S, Villa R. Safety and efficacy of over-the-counter cough and cold medicines for use in children. Expert Opin Drug Saf. 2010;9(2):233-42. doi:10.1517/14740330903496410 National Center for Biotechnology Information, U.S. National Library of Medicine: InformedHealth.org. Treating acute sinusitis. Updated October 18, 2018. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Pseudoephedrine. Updated February 15, 2018. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Phenylephrine. Updated August 15, 2018. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Oxymetazoline nasal spray. Updated September 15, 2016. Wong T, Stang AS, Ganshorn H, et al. Combined and alternating paracetamol and ibuprofen therapy for febrile children. Cochrane Database Syst Rev. 2013;2013(10):CD009572. Published 2013 Oct 30. doi:10.1002/14651858.CD009572.pub2 National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Acetaminophen. Updated March 16, 2020. National Institute for Neurological Disorders and Stroke. Reye's syndrome information page. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Dextromethorphan. Updated February 15, 2018. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Guaifenesin. Updated February 15, 2018. American Academy of Pediatrics: HealthyChildren.org. Coughs and colds: Medicines or home remedies? Updated November 21, 2018. National Institutes of Health, U.S. National Library of Medicine: MedlinePlus. Antihistamines for allergies. Updated May 12, 2018. De Sutter AI, Saraswat A, van Driel ML. Antihistamines for the common cold. Cochrane Database Syst Rev. 2015;(11):CD009345. doi:10.1002/14651858.CD009345.pub2 By Kristina Duda, RN Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. See Our Editorial Process Meet Our Medical Expert Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit By clicking “Accept All Cookies”, you agree to the storing of cookies on your device to enhance site navigation, analyze site usage, and assist in our marketing efforts. Cookies Settings Accept All Cookies